The Carrboro Citizen Logo Image

House Calls, June 14, 2012

Practicing family physicians from the UNC Department of Family Medicine have teamed up with The Carrboro Citizen to bring you a weekly feature responding to your questions about health and medicine. Send your questions or comments to yourhealth@unc.edu

This week we respond to questions about osteoporosis and hot tub skin rashes.

Dear HOUSE Calls, I have osteoporosis and my doctor has recommended Fosamax. I hear such bad things about it, so I have not gotten my prescription filled. Do you think Reclast might be a better choice?

Both of these medicines are known as bisphosphonates. Both will increase bone density slightly and decrease fracture risk moderately. We have moved to a risk scoring system known as FRAX to predict an individual’s risk of a major and minor fracture over 10 years based on a bone-density test and other risk factors. If you have a 10-year major fracture risk greater than 10 percent, we would definitely recommend one of these medicines. Fosamax can be taken daily or weekly, and there are two other medicines, Boniva and Actonel, that can be taken monthly. These medicines can cause irritation of the esophagus or stomach and even more serious problems like ulcers and perforations. Reclast, on the other hand, is a yearly IV infusion and does not cause the stomach problems because it bypasses the stomach. However, it is about twice as expensive as the others and requires an infusion at a medical facility. Insurance coverage is variable and may require failure or intolerable side effects of another medicine. Apart from the stomach side effects, there are some more serious but rare side effects from this class of medicine. These include jaw problems (osteonecrosis of the jaw) and kidney problems (including renal failure). However, if your risk of a major fracture is high, we think the benefit outweighs the risk. So our advice is usually to try one or more of the oral medicines. If side effects are a significant problem, Reclast is a great second choice. Don’t forget calcium, vitamin D and weight-bearing exercises for building and maintaining strong bones.

Dear HOUSE Calls, Every time I get in my hot tub I get an itchy rash a few hours later. Do you think this is an infection like folliculitis or an allergy to the chemicals? My tub is very clean. I get it professionally cleaned regularly. Do you have any suggestions?

The fact that your rash is itchy and happens quickly leads us to think it is a reaction to a chemical. Many chemicals that can lead to rashes or skin sensitivity are used to clean hot tubs. There are natural ways to clean your hot tub that would prevent exposure to these chemicals. Things like baking soda and vinegar are natural cleaners. These may not be as strong, and your tub may require more maintenance. You might check with your hot tub dealer or online for natural products.

House Calls is a weekly column by Dr. Adam Goldstein, Dr. Cristy Page and Dr. Adam Zolotor on behalf of Your Health and the UNC Department of Family Medicine.

Share This Story:  Email  Print More

Comments are closed.